Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 383, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 31, 2018, 8:48 PM CDT for Scott County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 31, 2018, 8:48 PM CDT (01:48 UTC)
- Expired
- Aug 31, 2018, 9:16 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Scott County, KS
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 31, 8:49 PM CDT | TSTM WND GST 60 | 7 Sw Scott State Lake, KS | |
| Aug 31, 8:57 PM CDT | HAIL 1 | 3 Wsw Scott State Lake, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.8 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1598 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 2960 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 43 m²/s²
- 0-3 km storm-relative helicity
- 123 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
223
WUUS53 KDDC 010148
SVRDDC
KSC171-010245-
/O.NEW.KDDC.SV.W.0383.180901T0148Z-180901T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
848 PM CDT FRI AUG 31 2018
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northwestern Scott County in west central Kansas...
* Until 945 PM CDT.
* At 848 PM CDT, a severe thunderstorm was located 7 miles southwest
of Scott State Lake, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10070 3849 10108 3855 10113 3870 10113
TIME...MOT...LOC 0148Z 209DEG 29KT 3861 10103
HAIL...1.00IN
WIND...60MPH
$$
HOVORKA2 follow-up statements
914
WWUS53 KDDC 010202
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
902 PM CDT FRI AUG 31 2018
KSC171-010245-
/O.CON.KDDC.SV.W.0383.000000T0000Z-180901T0245Z/
Scott KS-
902 PM CDT FRI AUG 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTH CENTRAL SCOTT COUNTY...
At 902 PM CDT, a severe thunderstorm was located 3 miles northwest of
Scott State Lake, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Scott State Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3870 10070 3859 10096 3870 10113
TIME...MOT...LOC 0202Z 209DEG 29KT 3871 10096
HAIL...1.00IN
WIND...60MPH
$$
HOVORKA827
WWUS53 KDDC 010216
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
916 PM CDT FRI AUG 31 2018
KSC171-010225-
/O.CAN.KDDC.SV.W.0383.000000T0000Z-180901T0245Z/
Scott KS-
916 PM CDT FRI AUG 31 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL SCOTT COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
LAT...LON 3870 10070 3859 10096 3870 10113
TIME...MOT...LOC 0214Z 209DEG 29KT 3881 10089
$$
HOVORKAWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 6:21 PM CDT, 2 hours 27 minutes earlier.
Area forecast discussion, Aug 31, 6:21 PM CDT, 2 hours 27 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 621 PM CDT Fri Aug 31 2018 ...Updated Aviation... .SHORT TERM...(This evening through Saturday) Issued at 216 PM CDT Fri Aug 31 2018 Warm, downslope air flowing into southwest Kansas under mostly clear skies has caused many locations today to reach in the upper 90s to 100 degrees this afternoon. Luckily, this will be the hottest day of the extended forecast. Thunderstorm chances increase this afternoon, especially along the Colorado/Kansas border where low level convergence has set up along a surface boundary stretching along far Southwest Kansas into south-central Nebraska. While the atmosphere is capped with 700mb temperatures of 14-16C this afternoon, a shortwave ejecting out of Colorado will aid in providing lift this afternoon. Storms that form this afternoon will have the chance of becoming severe as they move into Southwest Kansas along an instability axis. Strong to severe wind and quarter size hail are the biggest threats with these storms. Storms will increase in coverage this evening with aid from a 40-50 knot low level jet overnight. Storm activity this evening and tonight should generally affect areas northwest of Highway 56. While tonight's thunderstorm coverage isn't as impressive as the rest of the weekend, it does mark the beginning of a wet pattern for Southwest Kansas. .LONG TERM...(Saturday night through Friday) Issued at 216 PM CDT Fri Aug 31 2018 Troughing in the western CONUS and ridging in the east will allow southwest flow over western Kansas for the extended period. The high pressure that sets up over the Appellations will cause Gulf moisture to continuously flow into western Kansas. Numerous shortwaves embedded in the southwest flow will provide chances for rain each day of the long term. For Saturday, a surface boundary will set up along southwest Kansas through northern Kansas, which will be a trigger for storm development in the afternoon and evening. Instability looks modest, and therefore severe weather can't be ruled out during peak heating. A bigger concern may be heavy rain and training storms as precipitable water values increase. Sunday has a similar set up for heavy rain. With thunderstorms expected each day, heavy rain and flooding will be a concern that will have to be watched. As for temperatures, Saturday will reach the upper 80s/lower 90s. Starting on Sunday, each day looks to stay in the 80s. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 616 PM CDT Fri Aug 31 2018 Primary concern is the periodic thunderstorm activity affecting all TAF sites this evening, through the overnight, and again in the late afternoon Saturday. The thunderstorm activity will increase in coverage after 01Z tonight and continuing until about 12Z where the activity should wind down. Through the day Saturday with sun and ample moisture in the area along with a frontal boundary more showers and thunderstorms will develop. The timeframe looks to be Saturday afternoon mainly after 20Z and any storms that develop could certainly be near any of the TAF sites. Any storms that go over the airports will have brief heavy rainfall leading to lower visibilities and the potential for downburst winds...especially with the thunderstorms this evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 70 92 68 88 / 30 30 30 30 GCK 69 88 64 87 / 30 30 60 30 EHA 65 89 64 87 / 30 30 70 20 LBL 69 92 67 88 / 30 30 60 30 HYS 71 89 68 85 / 30 30 60 40 P28 75 96 73 90 / 20 10 20 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Reynolds LONG TERM...Reynolds AVIATION...Tatro
Hazardous weather outlook, Aug 31, 4:02 AM CDT, 16 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 402 AM CDT Fri Aug 31 2018 KSZ030-031-043>046-061>066-074>081-084>090-010915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 402 AM CDT Fri Aug 31 2018 /302 AM MDT Fri Aug 31 2018/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- An isolated thunderstorm or two will be possible this early this morning across north central Kansas and east of highway 281. Should thunderstorms develop early this morning they will be capable of producing hail up to the size of quarters and wind gusts in excess of 50 mph. A better chance for strong to severe thunderstorms will occur late this afternoon and early tonight. Wind gusts of 60 mph and quarter size hail will be the main hazards from these storms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Excessive heat: Limited risk * Non-thunderstorm wind: Limited risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms each day from Saturday through Thursday. Thunderstorms Saturday and Sunday may be severe with hail larger than quarters and wind gusts of 60 mph. Heavy rainfall can also be expected over the weekend. Periods of heavy rainfall Saturday and Sunday may cause some localized flooding. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Elevated risk - Severe thunderstorm: Limited risk - Excessive heat: Limited risk * Sunday - Lightning: Elevated risk - Excessive heat: Limited risk * Monday - Lightning: Elevated risk * Tuesday - Lightning: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be required after 7 pm west of highway 283. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Special weather statement, Aug 31, 6:14 PM CDT, 2 hours 34 minutes before
Special Weather Statement National Weather Service Dodge City KS 614 PM CDT FRI AUG 31 2018 KSZ061>063-074>076-010015- Finney KS-Stanton KS-Kearny KS-Hamilton KS-Grant KS-Haskell KS- 614 PM CDT FRI AUG 31 2018 ...Brief Landspout Tornadoes Possible... At 612 PM CDT/512 PM MDT/, conditions are becoming favorable for the development of landspout tornadoes. However, at this time it is unknown which if any storm would produce a landspout. Any landspouts which develop are expected to pose a limited threat. Locations impacted include... Ulysses, Johnson City, Manter, Hickok, The Saunders Elevator, Big Bow and Plymell. To report severe weather, contact your nearest law enforcement agency. They will send your report to the National Weather Service office in Dodge City. Landspout tornadoes can form with a developing thunderstorm before rain, hail, and even thunder is observed. Landspout tornadoes are not usually associated with a wall cloud and are often difficult to detect with weather radar. && LAT...LON 3773 10204 3792 10076 3754 10107 3741 10204 HOVORKA
Special weather statement, Aug 31, 6:34 PM CDT, 2 hours 14 minutes before
Special Weather Statement National Weather Service Dodge City KS 634 PM CDT FRI AUG 31 2018 KSZ062-063-075-010030- Finney KS-Kearny KS-Grant KS- 634 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEARNY...WEST CENTRAL FINNEY AND NORTHWESTERN GRANT COUNTIES UNTIL 730 PM CDT... At 634 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Ulysses, moving northeast at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Lakin. PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && LAT...LON 3759 10127 3767 10148 3803 10132 3792 10101 TIME...MOT...LOC 2334Z 205DEG 15KT 3770 10134 HOVORKA
Special weather statement, Aug 31, 6:56 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Dodge City KS
656 PM CDT FRI AUG 31 2018
KSZ074-075-084-010100-
Stanton KS-Grant KS-Morton KS-
656 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORTON...SOUTHERN
HAMILTON...WEST CENTRAL GRANT AND CENTRAL STANTON COUNTIES UNTIL 800
PM CDT...
At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of The Saunders Elevator, moving northeast at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Manter and Big Bow.
LAT...LON 3774 10176 3774 10171 3758 10148 3726 10189
3739 10204
TIME...MOT...LOC 2356Z 227DEG 25KT 3738 10190
HOVORKALocal storm report, Aug 31, 7:07 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
707 PM CDT FRI AUG 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM HAIL 9 S MANTER 37.39N 101.89W
08/31/2018 E0.75 INCH STANTON KS PUBLIC
&&
GTSpecial weather statement, Aug 31, 8:17 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Dodge City KS
817 PM CDT FRI AUG 31 2018
KSZ043-044-063-010215-
Finney KS-Lane KS-Scott KS-
817 PM CDT FRI AUG 31 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FINNEY...SCOTT AND
WEST CENTRAL LANE COUNTIES UNTIL 915 PM CDT...
At 817 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Friend, moving northeast at 20 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Scott City, Grigston, Friend, Modoc, Shallow Water, Manning and Amy.
LAT...LON 3855 10045 3818 10077 3827 10112 3837 10113
3849 10113 3859 10074
TIME...MOT...LOC 0117Z 207DEG 18KT 3830 10083
HOVORKASpecial weather statement, Aug 31, 8:41 PM CDT, 7 minutes before
Special Weather Statement National Weather Service Dodge City KS 841 PM CDT FRI AUG 31 2018 KSZ043-010215- Scott KS- 841 PM CDT FRI AUG 31 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SCOTT COUNTY UNTIL 915 PM CDT... At 841 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles north of Modoc, moving northeast at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Scott State Lake. LAT...LON 3870 10073 3859 10074 3849 10113 3870 10113 TIME...MOT...LOC 0141Z 209DEG 29KT 3856 10106 HOVORKA
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:05 PM CDT | Areal Flood Warning | DDC | Grant, Kearny | 3 hr |
| Aug 31, 8:17 PM CDT | Special Weather Statement | DDC | Scott | 58 min |
| Aug 31, 8:41 PM CDT | Special Weather Statement | DDC | Scott | 34 min |
| Aug 31, 10:12 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Aug 31, 11:18 PM CDT | Special Weather Statement | DDC | Rush | 42 min |
| Sep 1, 2:08 AM CDT | Special Weather Statement | DDC | Ford | 67 min |
| Sep 1, 2:22 AM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray, Hodgeman | 20 min |
| Sep 1, 3:29 AM CDT | Special Weather Statement | DDC | Meade | 61 min |
| Sep 1, 7:23 AM CDT | Special Weather Statement | DDC | Ford | 37 min |
| Sep 1, 3:49 PM CDT | Special Weather Statement | DDC | Trego | 41 min |
| Sep 1, 4:27 PM CDT | Special Weather Statement | DDC | Trego | 33 min |
| Sep 1, 4:30 PM CDT | Special Weather Statement | DDC | Trego | 60 min |
| Sep 1, 4:40 PM CDT | Special Weather Statement | DDC | Ellis | 65 min |
| Sep 1, 4:45 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 45 min |
| Sep 1, 4:48 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 41 min |
| Sep 1, 5:06 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 42 min |
| Sep 1, 5:59 PM CDT | Special Weather Statement | DDC | Ellis, Ness | 61 min |
| Sep 1, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 47 min |
| Sep 1, 6:46 PM CDT | Special Weather Statement | DDC | Rush | 44 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.